Alert archive / South Carolina / Special Weather Statements in 2013

Special Weather Statement, NWS Columbia, SC

July 8, 2013Richland County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 8, 2013, 3:08 PM EDT for Richland County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2013, 3:08 PM EDT (19:08 UTC)
Expired
Jul 8, 2013, 3:30 PM EDT
In force
22 min
Issued by
NWS Columbia, SC

County Richland County, SC

The radar

The Columbia radar (KCAE), 17 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2013-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2013-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WWUS82 KCAE 081908
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
308 PM EDT MON JUL 8 2013

SCZ027-028-037-081930-
CALHOUN-LEXINGTON-RICHLAND-
308 PM EDT MON JUL 8 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 330 PM EDT...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
BAND OF STRONG THUNDERSTORMS...FROM NEAR COLUMBIA TO NEAR SANDY 
RUN...MOVING SLOWLY EAST.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...EASTOVER...FOREST
ACRES...IRMO...OAK GROVE...PINE RIDGE...SPRINGDALE...ST. ANDREWS...
WEST COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS. 
&&

LAT...LON 3376 8103 3419 8128 3419 8121 3418 8118
      3420 8117 3424 8085 3418 8087 3410 8076
      3380 8060 3379 8060
TIME...MOT...LOC 1907Z 267DEG 9KT 3405 8102

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 8, 2:02 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 8, 2:02 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
202 PM EDT MON JUL 8 2013

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE SOUTHEAST COAST WILL CIRCULATE A
MOIST SOUTHERLY FLOW INTO THE FORECAST AREA THROUGH WEDNESDAY. A
COLD FRONT WILL MOVE INTO THE REGION AND STALL LATE THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SURFACE ANALYSIS SHOWS A WEAK TROUGH OR AREA OF SURFACE
CONVERGENCE FROM NORTHERN GA EAST-NORTHEAST ACROSS THE UPSTATE
INTO EASTERN NC. 88D REGIONAL COMPOSITE ALREADY SHOWS SCATTERED
SHRA/TSRA HAVE ALREADY DEVELOPED ALONG THE LINE. ADDITIONAL
SHRA/TSRA ACTIVITY HAS ALSO DEVELOPED ACROSS THE CENTRAL
MIDLANDS/CSRA. SPC MESOANALYSIS SHOWS THE CENTRAL MIDLANDS IN A
VERY MOIST ATMOSPHERE WITH PW VALUES NEAR/AROUND 2.0 INCHES. THE
AIRMASS HAS ALREADY BECOME UNSTABLE AND EXPECT THIS TO CONTINUE
FOR THE REMAINDER OF THE AFTERNOON/EVENING. THE SINKING
CONVERGENCE LINE...HIGH PW VALUES AND MODERATE INSTABILITY WILL
HELP BE THE FOCUS OF ADDITIONAL SHRA/TSRA DEVELOPMENT. BELIEVE THE
THREAT OF SEVERE WEATHER IS LOW. IF A STRONG STORM WOULD DEVELOP
THE MAIN THREAT WOULD BE STRONG WINDS. HOWEVER...HAS IN RECENT
DAYS THE MAIN THREAT WILL BE LOCALLY HEAVY RAIN. THIS IS BASED ON
LOCAL HEAVY RAIN POTENTIAL WORKSHEET AND STORM MOTION AROUND 10 TO
12 MPH. CONVECTION EXPECTED TO DIMINISH DURING THE LATE EVENING
AND OVERNIGHT PERIOD AS FORCING WEAKENS. HOWEVER...LOCAL MODEL
SUGGESTS LINGERING SHOWERS ESPECIALLY ACROSS THE PIEDMONT/CSRA.
OVERNIGHT TEMPERATURES HAVE BEEN IN THE LOWER TO MID 70S AND THIS
WILL CONTINUE TONIGHT.

 &&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE CENTERED WELL OFF THE SOUTHEAST COAST WILL CONTINUE
TO CIRCULATE MOIST AIR INTO THE FORECAST AREA. AIR MASS WILL LIKELY BE
MODERATELY UNSTABLE EACH AFTERNOON AND EVENING. THE MODELS SHOW A
WEAKNESS IN THE MID-LEVEL RIDGING AND SHORT WAVES MAY PROVIDE
ENHANCED LIFT ACROSS THE AREA. FORECAST PRECIPITABLE WATER VALUES
REMAIN ELEVATED AT 1.8 TO NEARLY 2 INCHES. GUIDANCE POPS SUGGEST SCATTERED
THUNDERSTORMS MAINLY DIURNAL. USED THE GUIDANCE CONSENSUS FOR THE
TEMPERATURE FORECAST.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THE GFS AND ECMWF CONTINUE TO SHOW A MOIST LOW-LEVEL ONSHORE FLOW
DURING THE MEDIUM-RANGE PERIOD. DEEPENING UPPER TROUGHING IS
FORECAST TO OCCUR ALONG THE EAST COAST WITH A CUT-OFF LOW
DEVELOPING OVER THE SOUTHEAST STATES. COLD FRONT WILL MOVE INTO
THE AREA LATE THURSDAY AND FRIDAY AND WILL PROVIDE FORECAST FOR
CONVECTION. TROPICAL CONNECTION MAY ALSO ENHANCE PRECIPITATION.
THIS PATTERN SHOULD RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. TEMPERATURES SHOULD BE COOLER THAN CLIMATOLOGY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
CONDITIONS CURRENTLY VFR ACROSS THE REGION. 88D REGIONAL COMPOSITE
SHOWS WIDELY SCATTERED SHRA/TSRA DEVELOPING ACROSS THE CENTRAL
MIDLANDS/CSRA AND ALSO ACROSS THE UPSTATE NC/SC BORDER. BASED ON
RADAR TRENDS HAVE INCLUDED A TEMPO GROUP FROM 18Z THRU 20Z AT
CAE/CUB FOR MVFR CONDITIONS. BEYOND THAT TIME PERIOD HAVE INCLUDED A
VCSH FOR THE REMAINDER OF THE TAFS THROUGH 00Z. OVERNIGHT...MODELS
NOT HANDLING THE POSSIBILITY OF LOW CLOUDS/FOG DEVELOPING OVERNIGHT.
HAVE DECIDED TO MENTION A PERIOD OF MVFR FOG...BUT HAVE KEPT LOW
CLOUDS SCATTERED WITH BROKEN MID CLOUDS. PLENTY OF LOW LEVEL
MOISTURE OVERNIGHT...BUT RELATIVELY LIGHT WINDS. THIS WOULD TREND
TOWARD A BETTER CHANCE OF FOG RATHER THAN STRATUS.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE EACH DAY IN LATE
NIGHT/EARLY MORNING FOG OR STRATUS AS WELL AS SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77
Hazardous weather outlook, Jul 8, 3:35 AM EDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
335 AM EDT MON JUL 8 2013

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-090745-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
335 AM EDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

RIVER FLOOD WARNINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARD.

RIVER FLOOD WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
308 PM EDT MON JUL 8 2013

SCZ027-028-037-081930-
CALHOUN-LEXINGTON-RICHLAND-
308 PM EDT MON JUL 8 2013

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEXINGTON...RICHLAND
AND CALHOUN COUNTIES THROUGH 330 PM EDT...

AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF STRONG THUNDERSTORMS...FROM NEAR COLUMBIA TO NEAR SANDY
RUN...MOVING SLOWLY EAST.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ARCADIA LAKES...CAYCE...COLUMBIA...DENTSVILLE...EASTOVER...FOREST
ACRES...IRMO...OAK GROVE...PINE RIDGE...SPRINGDALE...ST. ANDREWS...
WEST COLUMBIA...WOODFIELDS...FORT JACKSON AND FIVE POINTS...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.COLUMBIA.GOV TO RELAY
SEVERE WEATHER REPORTS.
&&

LAT...LON 3376 8103 3419 8128 3419 8121 3418 8118
      3420 8117 3424 8085 3418 8087 3410 8076
      3380 8060 3379 8060
TIME...MOT...LOC 1907Z 267DEG 9KT 3405 8102

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:50 PM EDTSpecial Weather StatementCAEFairfield, Lancaster, Lexington, Newberry, Saluda55 min
Jul 7, 9:13 PM EDTAreal Flood AdvisoryCAEFairfield, Lexington, Newberry, Richland, Saluda62 min
Jul 7, 11:38 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick112 min
Jul 7, 11:56 PM EDTFlash Flood WarningCAEEdgefield, McCormick3 hr
Jul 8, 2:07 PM EDTAreal Flood AdvisoryCAEAiken, Lexington53 min
Jul 8, 2:48 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Lexington, Richland117 min
Jul 8, 3:28 PM EDTSevere Thunderstorm WarningCAERichland47 min
Jul 8, 3:36 PM EDTAreal Flood AdvisoryCAEAiken54 min
Jul 8, 4:15 PM EDTAreal Flood AdvisoryCAEAiken2 hr
Jul 8, 4:16 PM EDTSpecial Weather StatementCAEKershaw44 min
Jul 8, 4:19 PM EDTSpecial Weather StatementCAEAiken41 min
Jul 8, 4:30 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw, Lee60 min
Jul 8, 4:34 PM EDTAreal Flood AdvisoryCAEAiken116 min
Jul 8, 4:48 PM EDTSpecial Weather StatementCAERichmond27 min
Jul 8, 4:55 PM EDTAreal Flood AdvisoryCAERichmond65 min
Jul 8, 5:39 PM EDTAreal Flood AdvisoryCAEBurke51 min

Nearby

Special Weather Statements in South Carolina, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.